Statistics from Altmetric.com
I read with interest the report by Panayiotopouloset al.1 Their series recalled a 58 year old man who presented for evaluation after several episodes presumed to be complex partial status epilepticus. His neurological history was remarkable only for two convulsions in his late teens which led to his discharge from the armed forces. He did not recall whether these seizures were related to sleep deprivation or alcohol withdrawal. He did not recall being informed of seizures, staring spells, or other paroxysmal events as a child. He denied a family history of seizures or other neurological diseases. He was treated briefly with phenytoin, but was free of seizures and took no anticonvulsant drugs for almost 40 years, when he began to experience episodic confusion lasting for hours. Interictal EEGs were reported to show spike wave discharges. Brain MRI was normal. He was treated with various combinations of phenytoin, carbamazepine, phenobarbitone, and primidone, which did not prevent these confusional episodes. Video EEG monitoring after withdrawal of all antiseizure medications showed frequent bursts of 3–3.5 Hz spike wave activity. Hyperventilation produced clinical and electrographic seizures lasting ⩾8 minutes at a time, and terminating spontaneously. The patient became confused, was unable to follow simple commands, answer questions, or repeat simple phrases. Electrographically, these seizures consisted of bisynchronous, frontally predominant spike wave discharges which began at 3.5 Hz but slowed to 2.5 Hz over several minutes. At the end of each seizure, the patient was immediately alert and able to follow commands, converse, and repeat. Treatment with divalproex (750 mg/day) abolished the seizures and the interictal EEG abnormalities for four years. The patient did not wish to attempt withdrawal from divalproex, and was returned to the care of his family physician.
I would like to ask the authors whether their patients manifested an EEG or clinical response to hyperventilation.
Panayiotopoulos et al reply:
We thank Bleck for vividly illustrating the challenging diagnostic and management problems of these patients that were among the main purposes of our report. His patient, like ours, had infrequent generalised tonic clonic seizures with onset in the late teens and frequent episodes of absence status that was misdiagnosed as complex partial status epilepticus. Also, he probably had phantom absences during interictal generalised 3–3.5 Hz spike and slow wave discharges but this needs documentation with breath counting or other means of testing for mild impairment of cognition. Similarly to our cases, he was also erroneously treated with phenytoin, carbamazepine, and barbiturates for many years and seizures stopped only when appropriate medication of divalproex was prescribed. He was fortunate not to receive vigabatrin, which exacerbates absences and absence status.
The only difference from our cases is that Bleck’s patient had prolonged, 8 minute, severe absence seizures provoked by hyperventilation after withdrawal of all antiseizure medication. Although briefer, this was similar to the absence status in our patients; this severe electroclinical state was documented only during spontaneous absence status, not during hyperventilation. However, in all patients overbreathing increased the generalised 3–4 Hz spike or polyspike and slow wave discharges that were often associated with mild impairment of cognition, shown with errors of breath counting. Hyperventilation was the only means of inducing generalised 3–4 Hz spike and slow wave discharges in some of the patients whose resting EEG could be normal. This is in accordance with the provoking effect of hyperventilation on absences of the idiopathic generalised epilepsies.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.